Alert archive / Nevada / Flash Flood Warnings in 2014

Flash Flood Warning 18, NWS Las Vegas, NV

July 7, 2014Clark County, Nevada

NWS Las Vegas, NV issued this flash flood warning at Jul 7, 2014, 9:22 PM PDT for Clark County, Nevada. It was in force for 113 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 7, 2014, 9:22 PM PDT (04:22 UTC)
Expired
Jul 7, 2014, 11:15 PM PDT
In force
113 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County Clark County, NV

The radar

The Las Vegas radar (KESX), 53 km from the middle of the area, began a volume at 04:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 7, 9:35 PM PDTFLASH FLOOD2 Nnw Mountains Edge, NV1.10 INCHES OF RAIN IN 30 MINUTES AT BLUE DIAMOND CHANNEL ALERT. REPORT OF 6-8 INCHES OF WATER FLOWING ACROSS S DURANGO DR.
Jul 7, 10:27 PM PDTFLASH FLOOD1 Nw Mountains Edge, NVPUBLIC REPORTS 10-12 INCHES OF FLOWING WATER ACROS BLUE DIAMOND AND DURANGO.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 4.4 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2014-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 197 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2014-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
197 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
3257 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
-20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

546 
WGUS55 KVEF 080422
FFWVEF
NVC003-080615-
/O.NEW.KVEF.FF.W.0018.140708T0422Z-140708T0615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
922 PM PDT MON JUL 7 2014

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL CLARK COUNTY IN SOUTHERN NEVADA...

* UNTIL 1115 PM PDT

* AT 918 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM NEAR RHODES RANCH...OR 11 MILES
  SOUTHEAST OF RED ROCK CANYON. THE STORM PRODUCING FLASH FLOODING   
WAS NEARLY STATIONARY. RAINFALL ESTIMATES UPWARDS OF AN INCH IN 30 
MINUTES ARE OCCURRING WITH THIS STORM. 

* LOCATIONS IMPACTED INCLUDE...
  RHODES RANCH...WET N WILD...DURANGO SOUTH OF 215...BLUE DIAMOND 
ROAD...MOUNTAINS EDGE AND OTHER AREAS OF THE SOUTHWEST LAS VEGAS 
VALLEY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLASH FLOODING IS EXPECTED ON ROADS...IN NORMALLY DRY WASHES AND LOW
LYING AREAS. NEVER TRY TO CROSS A FLOODED ROAD OR ENTER A FLOOD
CHANNEL. TURN AROUND...DONT DROWN!

REPORT FLOODING TO THE LAS VEGAS NATIONAL WEATHER SERVICE VIA
FACEBOOK OR TWITTER.

&&

LAT...LON 3608 11535 3607 11521 3599 11521 3600 11535

$$

STUMPF
2 follow-up statements
673 
WGUS75 KVEF 080436
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
936 PM PDT MON JUL 7 2014

NVC003-080615-
/O.CON.KVEF.FF.W.0018.000000T0000Z-140708T0615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CLARK NV-
936 PM PDT MON JUL 7 2014

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1115 PM PDT FOR
CENTRAL CLARK COUNTY...

AT 933 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A THUNDERSTORM PRODUCING FLASH FLOODING OVER THE SOUTHWEST 
PORTION OF THE LAS VEGAS VALLEY. RAINFALL AMOUNTS OF OVER AN INCH IN 
30 MINUTES HAVE BEEN MEASURED WITH THIS STORM IN THE RHODES RANCH 
AREA.

LOCATIONS IMPACTED INCLUDE...
MOUNTAINS EDGE...WET N WILD...BLUE DIAMOND ROAD AND DURANGO SOUTH OF 
INTERSTATE 215.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLASH FLOODING IS EXPECTED ON ROADS...IN NORMALLY DRY WASHES AND LOW
LYING AREAS. NEVER TRY TO CROSS A FLOODED ROAD OR ENTER A FLOOD
CHANNEL. TURN AROUND...DONT DROWN!

REPORT FLOODING TO THE LAS VEGAS NATIONAL WEATHER SERVICE VIA
FACEBOOK OR TWITTER.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS MORE DIFFICULT TO DETECT
FLOODED ROADS.

&&

LAT...LON 3608 11535 3607 11521 3599 11521 3600 11535

$$

STUMPF
118 
WGUS75 KVEF 080606
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1106 PM PDT MON JUL 7 2014

NVC003-080615-
/O.EXP.KVEF.FF.W.0018.000000T0000Z-140708T0615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CLARK NV-
1106 PM PDT MON JUL 7 2014

...THE FLASH FLOOD WARNING WILL EXPIRE AT 1115 PM PDT FOR CENTRAL
CLARK COUNTY...

THE THUNDERSTORMS PRODUCING HEAVY RAIN HAVE MOVED OUT OF THE AREA. 
ADDITIONAL LIGHT SHOWERS AND THUNDERSTORMS ARE POSSIBLE BUT THE 
IMMEDIATE THREAT FOR FLASH FLOODING HAS ENDED. 

LAT...LON 3608 11535 3607 11521 3599 11521 3600 11535

$$

STUMPF

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 7, 8:46 PM PDT, 36 minutes earlier.

Area forecast discussion, Jul 7, 8:46 PM PDT, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
846 PM PDT MON JUL 7 2014

.SYNOPSIS...MOISTURE WILL REMAIN ACROSS THE REGION RESULTING IN A
CHANCE OF THUNDERSTORMS FOR MOST OF THE WEEK. A FEW STORMS COULD
PRODUCE VERY HEAVY RAIN LEADING TO LOCALIZED FLASH FLOODING.
&&

.UPDATE...WILL KEEP ISOLATED TO SCATTERED THUNDERSTORMS IN THE
FORECAST FOR SOUTHERN NEVADA AND NORTHWEST ARIZONA A LITTLE PAST
MIDNIGHT AS OUTFLOW BOUNDARIES COME INTO PLAY. ACTIVITY SHOULD
DIMINISH TO SHOWERS INTO THE LATE NIGHT HOURS.
&&

.AVIATION...FOR MCCARRAN...ISOLATED THUNDERSTORMS AROUND THE LAS
VEGAS VALLEY TERMINALS THROUGH 05Z OR 06Z THIS EVENING THEN LIGHT
SHOWERS POSSIBLE THE REST OF TONIGHT. GUSTS 30-40 KTS FROM NEARBY
THUNDERSTORMS. CEILINGS COULD LOWER TO 5 KFT UNDER HEAVY RAIN
SHAFTS. THERE IS A SLIGHT CHANCE OF THESE SHOWERS AND THUNDERSTORMS
AGAIN TUESDAY AFTERNOON AND EVENING. BY TUESDAY MRNG CLOUDS WILL BE
SCT-BKN 10-14 KFT. THUNDERSTORMS ARE POSSIBLE IN ALL APPROACH
CORRIDORS. OUTFLOW BOUNDARIES MAY ALSO CAUSE SIGNIFICANT WIND SHIFTS
AT THE TERMINAL.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ACROSS
ENTIRE AREA THROUGH TONIGHT. ERRATIC AND GUSTY WINDS NEAR STORMS ALONG
WITH CEILINGS DOWN TO 5-7 KFT WITH STRONGER STORMS.
&&

.SHORT TERM...
THUNDERSTORMS NOW FIRING AS EXPECTED ALONG THE BOUNDARY BETWEEN
DRYER AIR TO THE SOUTH AND WEST AND MOIST AIR TO THE NORTH AND EAST.
IT IS GOING TO BE AN ACTIVE AFTERNOON AND EVENING. HOWEVER...EXPECT
THUNDERSTORM ACTIVITY TO WANE AFTER 9PM FOR THE NIGHT. TOMORROW
WILL BE A SIMILAR DAY TO TODAY. EXPECT MORE AFTERNOON SHOWERS AND
THUNDERSTORMS WITH POSSIBLE FLASH FLOODING.

THE MID/UPPER DISTURBANCE SHOULD BE GONE BY LATE TUESDAY EVENING
AND OVERALL IT LOOKS LIKE THUNDERSTORM CHANCES SHOULD BE A LITTLE
LESS WEDNESDAY. I AM NOT QUITE READY TO BUY INTO THE GFS WHICH IS
PRETTY DRY AND STABLE OVER A GOOD PORTION OF OUR CA AND NV ZONES SO
I KEPT AT LEAST A SLIGHT CHANCE OF THUNDERSTORMS EVERYWHERE EXCEPT
FAR WESTERN SAN BERNARDINO COUNTY AND THE SOUTHWEST CORNER OF INYO
COUNTY. WINDS LOOK TO BE PRETTY LIGHT OUTSIDE OF THUNDERSTORM
OUTFLOW THROUGH THE SHORT TERM WHILE TEMPERATURES WILL BE HIGHLY
DEPENDENT ON EXTENT AND TIMING OF THUNDERSTORM DEVELOPMENT.

.LONG TERM.../THURSDAY THROUGH SUNDAY/...
THE LATEST DETERMINISTIC AND ENSEMBLE MODELS CONTINUE TO INDICATE AN
INVERTED TROUGH /SHORTWAVE/ PUSHING ACROSS THE FORECAST AREA ON
THURSDAY...ALBEIT WEAKER THAN ADVERTISED 24 HOURS AGO. HAVE ADJUSTED
POPS JUST A BIT AS MOISTURE DOES NOT APPEAR TO BE AS PLENTIFUL
ACROSS THE ENTIRE CWA. BEHIND THIS WAVE, MORE OF A SOUTHWEST FLOW
QUICKLY DEVELOPS ACROSS A LARGE PORTION OF THE FORECAST
AREA...SEVERELY LIMITING PRECIPITATION CHANCES FRIDAY THROUGH
SUNDAY. BY SATURDAY AND SUNDAY MOHAVE COUNTY APPEARS TO BE THE ONLY
AREA THAT MAY SQUEEZE OUT AN ISOLATED SHOWER OR STORM...BUT
GENERALLY AREA-WIDE DRY CONDITIONS ARE EXPECTED. SO...HAVE CONTINUED
TO TRIM BACK POPS FRIDAY THROUGH THE WEEKEND. EXPECT TEMPERATURES TO
GRADUALLY INCREASE THROUGH THE LONG TERM PERIOD AS MONSOON MOISTURE
DECREASES ACROSS THE REGION. THURSDAY WILL LIKELY BE THE COOLEST
DAY.
&&

.SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT
EXPECTED AT THIS TIME. HOWEVER...SPOTTERS ARE ENCOURAGED TO REPORT
ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING
PROCEDURES.
&&

FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE:

HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER
Hazardous weather outlook, Jul 7, 3:25 AM PDT, 17 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
325 AM PDT MON JUL 7 2014

AZZ001>003-036-CAZ519>527-NVZ014>022-080700-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
325 AM PDT MON JUL 7 2014 /325 AM MST MON JUL 7 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE ACROSS
THE REGION TODAY INTO TONIGHT. LOCALIZED HEAVY RAIN AND POTENTIAL
FLASH FLOODING WILL BE THE MAIN HAZARD. IF YOU ENCOUNTER A FLOODED
ROADWAY, TURN AROUND, DON'T DROWN.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

LOCALLY HEAVY RAINFALL FROM THUNDERSTORMS WILL CONTINUE TO BE THE
WEATHER HAZARD THROUGH MUCH OF THE COMING WEEK AS MOISTURE REMAINS
IN PLACE ACROSS THE SOUTHERN GREAT BASIN AND MOJAVE DESERT. THERE IS
A POSSIBILITY OF DRIER AIR PUSHING INTO THE AREA FROM THE SOUTHWEST
FRIDAY THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jul 7, 4:28 PM PDT, 4 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
428 PM PDT MON JUL 07 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1250 PM     FLASH FLOOD      2 SW MT. CHARLESTON     36.26N 115.65W
07/07/2014                   CLARK              NV   FIRE DEPT/RESCUE

            ROCKS...MUD AND ABOUT AN INCH OF WATER FLOWED ACROSS KYLE
            CANYON ROAD NEAR OLD TOWN MT CHARLESTON.

&&

STACHELSKI

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 9:04 PM PDTAreal Flood AdvisoryVEFClark3 hr
Jul 7, 10:07 PM PDTAreal Flood AdvisoryVEFClark3 hr
Jul 7, 11:35 PM PDTAreal Flood AdvisoryVEFClark85 min
Jul 8, 2:41 PM PDTSevere Thunderstorm WarningVEFClark49 min
Jul 8, 3:28 PM PDTSevere Thunderstorm WarningVEFClark47 min
Jul 8, 4:15 PM PDTAreal Flood AdvisoryVEFClark3 hr
Jul 8, 4:52 PM PDTAreal Flood AdvisoryVEFClark3 hr

Nearby

Flash Flood Warnings in Nevada, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.